Otolaryngology Online Journal

All submissions of the EM system will be redirected to Online Manuscript Submission System. Authors are requested to submit articles directly to Online Manuscript Submission System of respective journal.

Case Report - Otolaryngology Online Journal (2018) Volume 8, Issue 4

Amikacin Ototoxicity: Case Report and Literature Review

Introduction: Aminoglycosides are ototoxic drugs for their potential to cause irreversible damage to inner ear structures. They are used for aerobic Gram negative bacterial infections or as second line therapy for pulmonary tuberculosis.

Case Report: A 44-year-old male patient in the 4th month of therapy for pulmonary tuberculosis with a second line regimen with levofloxacin, ethambutol and amikacin, presents at the ENT department with bilateral progressive hearing loss. Audiogram revealed deep right and severe left sensorineural hearing loss. Potential ototoxicity was assumed foramikacin, which was discontinued. The patient maintained follow-up with serial audiograms and was proposed for hearing rehabilitation.

Discussion: Amikacin is used as second line therapy in pulmonary tuberculosis, and ototoxicity may occur after several weeks or months of its use, as in the present case. Hearing loss is irreversible most of the time, and audiometric monitoring is preponderant before, during and after therapy. A short literature review is carried out on the mechanisms of ototoxicity of these drugs, their prevention and monitoring.

Author(s): Ines Gamboa*, Pedro Carneiro de Sousa, Delfim Duarte, Nuno Oliveira

Abstract Full Text PDF